Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS El Paso, TX

July 15, 2017El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 15, 2017, 1:36 PM MDT for El Paso County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 1:36 PM MDT (19:36 UTC)
Expired
Jul 15, 2017, 4:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 52 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 2:32 PM MDTFLASH FLOOD1 Wsw Sparks, TXFLOODING REPORTED ALONG THUNDER... STOCKYARD... AND RIO VISTA ROADS NEAR SPARKS. OFFICIALS MONITORING THE STATUS OF LEVEES IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WGUS54 KEPZ 151936
FFWEPZ
TXC141-152230-
/O.NEW.KEPZ.FF.W.0010.170715T1936Z-170715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
136 PM MDT SAT JUL 15 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central El Paso County in southwestern Texas...

* Until 430 PM MDT

* At 136 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Horizon City...
  El Paso...
  Socorro...
  Clint...
  Agua Dulce...
  Sparks...
  San Elizario...
  and Colonia Del Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3155 10626 3163 10631 3164 10632 3169 10626
      3169 10613 3161 10613 3154 10625

$$

CRESPO
1 follow-up statement
489 
WGUS74 KEPZ 152051
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
251 PM MDT SAT JUL 15 2017

TXC141-152230-
/O.CON.KEPZ.FF.W.0010.000000T0000Z-170715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso TX-
251 PM MDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL EL PASO COUNTY...

At 246 PM MDT, trained weather spotter and emergency management 
reported thunderstorms producing heavy rain and flooding in Socorro, 
TX. Flooding is occurring along Thunder, Stockyard and Rio Vista 
Road. 

Some locations that will experience flooding include...
Horizon City...
El Paso...
Socorro...
Clint...
Agua Dulce...
Sparks...
San Elizario...
and Colonia Del Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3155 10626 3163 10631 3164 10632 3169 10626
      3169 10613 3161 10613 3154 10625

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:58 AM MDT, 10 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 2:58 AM MDT, 10 hours 38 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
258 AM MDT Sat Jul 15 2017

.SYNOPSIS...
Monsoon moisture levels are rich today as upper disturbance
continues to track over the Borderland. That combo will again
result in good potential for scattered showers and thunderstorms
across Far West Texas and Southern New Mexico today. More clouds,
less sun, with rain scattered about will result in cooler
temperatures. Some of these storms will produce heavy rain and
local flooding is possible. The region dries out a little on
Sunday as the disturbance departs. These drier conditions continue
through most of the week ahead. This will not erase storms chances,
but storms will be more limited, and focused more west to areas
well west of the Rio Grande. As a result temperatures will be
higher and storms will be more isolated much of next week.

&&

.DISCUSSION...
Pre-trough arrival subsidence yesterday AND cooler surface
temperatures look to have squelched a good bit of the shower and
thunderstorm potential and resulted in a "down day" in the
precipitation department across the Borderland. Last nights
sounding looks a bit "modified" at the surface by cool outflow
from storms to the east prior to balloon release, but it showed
some low-level capping to inhibit updraft initiation.

The inverted trough to our east is still tracking slowly toward
the region. Moisture has held high with PW on last night's
sounding at 1.49" and most observation sites across the region
around 60 degrees. With good moisture (PW 1.49") and a
disturbance overhead models are bullish on storm/pcpn formation in
the region in the scattered to numerous coverage 45-75%. However,
working against widespread rain/storms are today's forecast highs
which are right at yesterday's... meaning cooler than normal, and
likely to reduce instability potential. Also there are overnight
showers to our east, and blowoff clouds and possible early morning
showers would truncate surface-based instability due to reduced
insolation. Regardless, we have to keep the POPs up based on
potential. Storms/rain are most likely over Far West Texas and
long the international border areas along southern New Mexico.

Sunday the upper wave will be tracking away from the area to the
SW and the upper high will expand back south over the area.
Through the week ahead the upper high is proged to shift more east
over the Southern Plains. Moisture levels will drop back down to
seasonal normals (about 1.00" PW) as upper levels dry in a more
continental trajectory. Despite continued SE low level flow, it
also looks like surface dewpoints will drop back into the 40s (dry
mixdown). The deep moisture channel that remains rotates west and
anchors over SE AZ and SW NM thus drying the east zones resulting
more isolated storms east of the Rio Grande. Still thinking
scattered storms west of the Rio Grande, and especially west of
the Continental Divide.

Late week, around Thursday/Friday, the GFS and ECMWF models begin
to diverge solutions. The GFS keeps the upper high strong over NM
while the ECMWF keeps the high centered east with low pressure
over the intermountain SW which results in a near-perfect
monsoonal pattern with deeeeeeeep southern flow pulling monsoon
moisture over the area out of Mexico. The EC solution would bring
a period of healthy moisture ad rain/storm chances to the forecast
area, while the GFS would simply result in more of the same. It
does appear that the GFS is beginning to make minor adjustments in
the past two runs toward the EC solution.

&&

.AVIATION...Valid 15/12Z-16/12Z...
Generally VFR thru period with skies FEW-SCT060-090 and SCT-
BKN150 and 10SM VSBY. Shower and thunderstorm activity to
redevelop with localized areas of MVFR and IFR due to low VSBY
and CIGs in RA and possible BLDU. General winds 110-140 at
7-15KTS. Thunderstorm outflows VRB 25-40KTS.

&&

.FIRE WEATHER...
An easterly wave has brought a deep surge of moisture into the
area off the Gulf of Mexico. This added moisture is cooling our
max temperatures to slightly below normal values. Best chances for
rain are expected in Far West Texas and southern New Mexico.
Minimum relative humidities are at their highest values for the
period today between the upper 30s and lower 40s. For the rest of
the period the min RH values decrease to the upper 20s.

The easterly wave exits later today and slightly drier air moves
back over the region Sunday, and stays pretty consistent through
the week. Thus moisture levels will be lower with RH creeping
back down, but the days of excessive dryness are over for the
season. Daily storms will be more limited but they are still
expected. These storms will favor the mountains of the Gila
Region and the western lowlands, storms should be more sparse
east over the Sacramento Mountains and eastern lowlands. Winds
mostly continue from the east to south between 5 to 15 mph...
except west of the Continental Divide where there will be light S
and SW winds at times. Max vent rates will range from good to very
good in the lowlands and between fair to good in the mountains in
through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  71  93  72 /  30  20  10  10
Sierra Blanca           84  66  89  68 /  40  20  10   0
Las Cruces              88  66  91  68 /  30  20  20  20
Alamogordo              87  66  91  69 /  30  20  20  20
Cloudcroft              67  50  71  51 /  40  30  50  30
Truth or Consequences   88  67  92  69 /  20  30  20  30
Silver City             85  59  85  61 /  30  40  40  30
Deming                  89  65  92  67 /  20  30  30  20
Lordsburg               91  65  90  67 /  30  30  30  30
West El Paso Metro      88  70  92  72 /  30  20  10  20
Dell City               89  66  93  68 /  40  10  10   0
Fort Hancock            89  69  92  72 /  40  20  10  10
Loma Linda              83  65  87  67 /  40  20  10  20
Fabens                  89  69  92  71 /  30  20  10  10
Santa Teresa            88  68  92  69 /  30  20  20  20
White Sands HQ          87  69  91  70 /  30  20  10  20
Jornada Range           88  66  91  67 /  20  20  20  20
Hatch                   90  66  92  67 /  20  30  20  20
Columbus                89  67  92  69 /  40  30  30  30
Orogrande               88  68  91  70 /  30  20  10  20
Mayhill                 75  53  79  56 /  40  20  40  30
Mescalero               77  53  80  55 /  30  20  40  30
Timberon                75  53  79  56 /  50  20  50  30
Winston                 83  58  85  59 /  30  30  40  40
Hillsboro               86  61  88  63 /  30  40  30  30
Spaceport               89  66  91  67 /  20  20  20  20
Lake Roberts            85  52  84  54 /  30  40  60  40
Hurley                  87  59  87  61 /  30  30  40  30
Cliff                   88  59  90  62 /  30  30  30  30
Mule Creek              89  59  89  62 /  30  40  60  40
Faywood                 87  59  87  61 /  30  30  40  30
Animas                  92  65  91  67 /  40  30  40  30
Hachita                 90  64  90  66 /  30  30  30  30
Antelope Wells          89  64  88  65 /  40  30  50  30
Cloverdale              88  61  85  63 /  40  40  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Jul 15, 11:55 AM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1155 AM MDT Sat Jul 15 2017

NMZ401>417-TXZ418>424-161800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1155 AM MDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, most frequent along the International
Border. Some storms may produce heavy rain and local flooding

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms each afternoon and evening.
Heavy rain and local flooding will be the main threat, though
small hail and wind gusts to 45 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:48 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Jul 15, 12:53 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.